Format

Send to

Choose Destination
Can J Anaesth. 2000 Mar;47(3):246-50.

[Serotonin syndrome during fluoxetine poisoning in a patient taking moclobemide].

[Article in French]

Author information

1
Service de Réanimation, Centre Hospitalier de Villefranche sur Saône, France. mchamb@ch-villefranche.fr

Abstract

PURPOSE:

To present a case of delayed serotonin syndome (SS), a less well-known adverse effect of fluoxetine intoxication.

CLINICAL PRESENTATION:

A 21-yr-old woman was admitted following voluntary intoxication with fluoxetine and benzodiazepines. At the time of admission, she was slightly drowsy and hypotonic but, eight hours later, she developed severe hypertonic coma despite blood concentrations of fluoxetine within the therapeutic range. Repeated toxicological analyses revealed the presence of moclobemide at non-measurable concentrations, suggesting earlier ingestion of this monoamine oxydase inhibitor. Having excluded all other likely causes of the neurological syndrome observed, a SS was postulated. Treatment was symptomatic with mechanical ventilation, sedation with thiopental and fentanyl, and neuromuscular block with pancuronium bromide. The patient recovered spontaneously 20 hr later.

CONCLUSION:

Physicians managing patients presenting with fluoxetine intoxication must be aware of the potential risk of SS. Treatment is symptomatic, but SS may be severe and require vital support in the intensive care environment. Review of published reports does not allow the authors to recommend a specific anesthetic management.

PMID:
10730736
DOI:
10.1007/bf03018921
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center